Arizona, 2016

Flash Flood and Lightning Strikes in Arizona, July 20 to 22, 2016

July 20 to 22, 2016 · NWS FGZ · 6 events in 2 counties and zones

Increasing moisture brought scattered thunderstorms with heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Increasing moisture brought scattered thunderstorms with heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 20, 9:08 AM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 20, 9:08 AM MST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
908 AM MST WED JUL 20 2016

.SYNOPSIS...Monsoon moisture will continue to keep showers and
thunderstorms in the forecast through at least Thursday. Friday
and into the weekend, a drier westerly flow will decrease shower
coverage across northwestern Arizona with decent chances for
thunderstorms across southern Navajo and Apache counties.

&&

.UPDATE...Clouds cleared out nicely in many locations this
morning, which will allow for ample surface heating. Look for
storms to develop between 10 and 11 AM MST, first across Yavapai
County and the Mogollon Rim, then spreading elsewhere across
northern Arizona. Slow storm motion today from south to north will
make for a flash flood threat. The stronger storms may also
contain small hail and gusty winds. The previous forecast looks
good and no significant changes were made.

&&

.PREV DISCUSSION /335 AM MST/...Deep southerly flow continues to
import plentiful moisture into the state this morning. A few light
showers and an occasional lightning strike were noted at 3 am from
around Williams into western Yavapai county and also southern
Apache county. Later this morning through the afternoon, expecting
another round of showers and thunderstorms, most numerous along
the higher terrain though some storms will push northward into
some lower terrain areas. Morning cloud cover could play a role in
where storms develop first and how strong they become. A mid and
upper level disturbance rotating northward across our region today
could also act to enhance storm coverage. The main threats today
will be locally heavy rainfall and flooding, with some hail and
gusty winds with stronger storms as well. Similar conditions are
expected Thursday, then a downward trend in moisture and storm
activity is forecast starting Friday in the northern part of the
state as the ridge axis sinks southward. However, due to the
forecast position of the ridge axis, a tight moisture gradient is
likely to set up across the area, with higher values of moisture
in the southern portion of the forecast area. So we kept a chance
of thunderstorms each day into early next week across the Mogollon
Rim and White Mountains with generally slight chances elsewhere.
There is still some uncertainty with where this moisture gradient
sets up, so watch for updated forecasts as the pattern evolves.

&&

.AVIATION...For the 18Z package...Scattered to numerous SHRA/TSRA
will redevelop between 18z-02z today. Brief MVFR/IFR conditions
in the stronger storms with locally heavy rain, small hail, and
gusty winds. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous showers and thunderstorms can
be expected today and again on Thursday. Storms will generally be
moving slowly from south to north.

Friday through Sunday...Drier air will start to filter in from the
west, which will bring a decrease in thunderstorm activity,
especially across the western portion of the state. Minimum RH
values will drop back into the teens generally from Flagstaff north.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Mottice/JJ
AVIATION...Mottice
FIRE WEATHER...MCS

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 20, 4:19 AM MST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
419 AM MST WED JUL 20 2016

AZZ004>018-037>040-210200-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
419 AM MST WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY...MOST NUMEROUS DURING THE AFTERNOON AND EVENING. THE MAIN
THREAT WILL BE LOCALIZED FLOODING...THOUGH SMALL HAIL AND GUSTY
WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SIMILAR THUNDERSTORM COVERAGE IS FORECAST THURSDAY. THE MAIN
THREAT WILL CONTINUE TO BE LOCALIZED FLOODING. DRIER AIR IS
EXPECTED TO FILTER OVER ARIZONA STARTING FRIDAY WITH A DOWNTURN IN
MONSOON ACTIVITY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 96 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 lightning, 1 flash flood. Local standard time, as filed.

Heavy Rain, Yavapai

When
July 20, 12:10 PM MST to 12:30 PM MST
Where
Yavapai County, 1.14 mi W of Dewey to 0.94 mi S of Agua Fria
Reported by
Trained Spotter
Coordinates
34.530, -112.250

A spotter reported 2.25 inches of rain in 20 minutes.

Lightning, Coconino

When
July 20, 12:50 PM MST
Where
Coconino County, 10.03 mi W of Sunset Crater
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
35.346, -111.678

Three young men were struck by lightning within minutes of reaching the summit of Humphreys Peak (12,633 feet above mean sea level). Two of them men were injured and one died.

Heavy Rain, Yavapai

When
July 20, 1:40 PM MST to 2:40 PM MST
Where
Yavapai County, 1.33 mi WNW of Oak Creek Canyon Arp to 4 mi NNW of Beaver Creek
Reported by
Trained Spotter
Coordinates
34.860, -111.800

Heavy rain fell in the Chapel area.

Lightning, Yavapai

When
July 20, 2:00 PM MST
Where
Yavapai County, 1.42 mi WNW of Oak Creek Canyon Arp
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
34.860, -111.802

Lightning caused a structure fire (a resort) in West Sedona.

Flash Flood, Yavapai

When
July 20, 2:10 PM MST to 3:10 PM MST
Where
Yavapai County, 1.27 mi E of West Sedona to 2.51 mi WSW of Oak Creek Canyon Arp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.882, -111.758

Several reports were received indicating that some roads were impassible due to flooding. Flood water also entered house in Sedona. The gauge on Oak Creek at Tlaquepaque showed a two and half foot rise.

Heavy Rain, Coconino

When
July 22, 2:00 PM MST to 3:00 PM MST
Where
Coconino County, 0.9 mi NE of Forest Lakes to 9.78 mi SE of Forest Lakes
Reported by
Trained Spotter
Coordinates
34.340, -110.790

A spotter reported 1.55 inches of rain in about 55 minutes.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Coconino2016-07-2017MaleOutside/Open AreasDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654632, 654635, 654633, 654651, 654629, 654634.